Minnesota, 2008Strong Wind in Minnesota, November 6, 2008
November 6, 2008 · NWS ARX · 2 events in 1 county or zone
Strong winds accompanied a cold front moving across southeast Minnesota on November 6. Wind gusts estimated at 50 to 55 mph knocked down trees and power lines near Austin and Brownsdale.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds accompanied a cold front moving across southeast Minnesota on November 6. Wind gusts estimated at 50 to 55 mph knocked down trees and power lines near Austin and Brownsdale. Small sheds were also damaged near Brownsdale.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Nov 6, 3:18 AM CST, 7 hours 22 minutes earlier.
Area forecast discussion, Nov 6, 3:18 AM CST, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
318 AM CST THU NOV 6 2008
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
FORECAST FOCUS CONTINUES TO BE ON PRECIPITATION PLACEMENT AND TIMING
THROUGH TODAY...THEN PRECIPITATION TYPE AS COLDER AIR FILTERS IN
LATER TONIGHT THROUGH SATURDAY.
SURFACE MAP THIS MORNING HAD DEEP/OCCLUDED 991MB LOW OVER EASTERN SD
WITH THE COLD FRONT EXTENDING INTO SOUTHWESTERN MN...THEN THROUGH
WESTERN IA AND INTO THE SOUTHERN PLAINS. STRONG SOUTHERLY FLOW PER
925-850MB PROFILERS WAS DRAWING COPIOUS MOISTURE NORTHWARD AHEAD OF
THE LOW AND FRONT...FUELING A RESPECTABLE LINE OF CONVECTION. WATER
VAPOR IMAGERY WAS SHOWING AN EMBEDDED MID-LEVEL SHORTWAVE EJECTING
NORTHEAST ACROSS NORTHEAST INTO IA/MO OUT OF MEAN TROUGH OF LOW
PRESSURE OVER THE PLAINS. THIS WAS ENHANCING CONVECTION/RAINFALL
RATES FROM CENTRAL IA THROUGH SOUTHWEST MO. ALL THIS WAS LIFTING
NORTHEAST TOWARD THE AREA. OTHERWISE...TEMPERATURES WERE VERY MILD
ACROSS THE AREA IN SOUTHERLY FLOW WITH READINGS IN THE UPPER 50S TO
LOWER 60S.
06.00Z OPERATIONAL GFS AND NAM/LOCAL WRF MODELS/SREF AL IN VERY GOOD
AGREEMENT THROUGH THE PERIOD WAS PROMOTING HIGHER FORECASTER
CONFIDENCE.
FOR TODAY...THE STACKED/OCCLUDED LOW MOVES VERY LITTLE/INTO WESTERN
MN TODAY AS THE COLD FRONT MOVES NORTHEAST INTO THE AREA. STRONG
MOISTURE FETCH WILL CONTINUE TO FUEL CONVECTION AHEAD OF THE FRONT
AS IT MOVES INTO THE AREA. NO SEVERE THREAT EXPECTED WITH EMBEDDED
THUNDERSTORMS. HOWEVER...RAINFALL COULD BE MODERATE TO LOCALLY HEAVY
AT TIMES BETWEEN 12Z AND 15Z AS AXIS OF TROWAL/STRONG LIFT/MOISTURE
TRANSPORT ROTATES INTO THE AREA...THEN EAST BY LATE AFTERNOON. HAVE
DETAILED THE POP/WX GRIDS TO REFLECT THIS TREND.
BY THIS EVENING...THE FRONT/BULK OF PRECIPITATION LIFTS NORTHEAST OF
THE AREA AS A STRONG DRY SLOT WORKS IN FROM THE SOUTHWEST. AGAIN...
TAILORED GRIDS TO SHOW THIS TREND. AFTER MIDNIGHT...AREA OF
RAIN/SNOW MIX WORKS IN ACROSS SOUTHEAST MN/NORTHEAST IA INTO FAR
WESTERN WI AS THE SURFACE/UPPER LOW DRIFT SLOWLY TOWARD THE AREA
FROM WESTERN MN.
THE STACKED LOW WILL MOVE INTO WI FRIDAY WITH DYNAMIC COOLING
THROUGH THE COLUMN. AS A RESULT...TEMPERATURES WILL ONLY WARM A
DEGREE OR TWO DURING THE DAY FROM LOWS TONIGHT WITH HIGHS TOPPING
OFF IN THE THE UPPER 30S TO LOWER 40S. MOISTURE WRAPPING AROUND THE
LOW ALONG WITH THE DYNAMIC COOLING WILL ALSO PRODUCE A RAIN/SNOW MIX
ACROSS THE AREA.
MOISTURE CONTINUES TO GET WRAPPED INTO THE BACKSIDE OF THE LOW
FRIDAY NIGHT AS IT MOVES SLOWLY NORTHEAST THROUGH WI. WITH COLD CORE
OF LOW DIRECTLY OVERHEAD AND SURFACE TEMPERATURES FALLING BACK INTO
THE LOWER/MID 30S...SOME SNOW ACCUMULATION WILL BE POSSIBLE. LOOKS
RIGHT NOW WITH RECENT RECORD WARMTH...THE GROUND WILL BE TOO WARM
FOR ACCUMULATION INITIALLY. BUT WITH CONTINUOUS SNOW/HEAVIER SNOW
RATES...CANNOT RULE OUT PERHAPS A HALF AN INCH TO AN INCH OF SNOW ON
THE RIDGE TOPS/HIGHER TERRAIN AREAS.
SNOW/SNOW SHOWERS LOOK LIKELY THROUGH SATURDAY/SATURDAY NIGHT WITH
MOISTURE CONTINUING TO WRAP AROUND THE BACKSIDE OF THE OCCLUDED LOW
AS IT LIFTS INTO UPPER MI/LAKE SUPERIOR. ONLY MINOR ACCUMULATIONS
LESS THAN AN INCH EXPECTED... MAINLY ON GRASSY/HIGHER TERRAIN AREAS.
.LONG TERM...SUNDAY THROUGH WEDNESDAY
THE LOW BEGINS FILLING AS IT LIFTS NORTHEAST INTO ONTARIO ON SUNDAY.
HOWEVER...ENOUGH REMNANT COLD CYCLONIC FLOW ACROSS THE AREA TO FUEL
SOME SNOW SHOWER/FLURRY ACTIVITY. SPLIT FLOW REGIME TAKES OVER
THOUGH THE REMAINDER OF THE PERIOD. A WEAK RIDGE BUILDS IN SUNDAY
NIGHT/MONDAY TIME FRAME FOR DRY/CONTINUED COOL WEATHER. LATEST
GFS/ECMWF SEEM TO BE AT ODDS ON HOW TO HANDLE SOUTHERN STREAM ENERGY
FROM MONDAY NIGHT THROUGH WEDNESDAY. EITHER WAY...BOTH MODELS
KEEPING PRECIPITATION SOUTH OF THE AREA FOR NOW. OTHERWISE...IT WILL
REMAIN COOL WITH HIGHS TOPPING OFF IN THE UPPER 30S TO MIDDLE 40S.
CURRENT EXTENDED FORECAST REFLECTS ALL THIS WELL...SO NO CHANGES
WERE NECESSARY.
&&
.AVIATION...
AVIATION CONCERNS WILL CENTER AROUND LARGE...VERTICALLY STACKED LOW
PRESSURE SYSTEM INITIALLY OVER EASTERN SOUTH DAKOTA...BUT DRIFTING
THIS WAY. IMPACTS TO AVIATION FROM THIS SYSTEM WILL CENTER ON PERIOD
OF STEADY RAIN THROUGH 18Z WITH SOME MVFR CIGS/VSBYS LIKELY. THERE
MAY BE A FEW RANDOM LIGHTNING STRIKES WITH THE HEAVIEST BANDS OF
RAIN...BUT AT THIS TIME...HAVE NO PLANS TO INCLUDE THUNDER IN THE
TAFS THIS MORNING...AND WILL LIKELY CONTINUE CB QUALIFIER AT MOST
DUE TO VERY LIMITED INSTABILITY. AT THE MOMENT...NOT EXPECTING IFR
CONDITIONS TO DEVELOP EITHER BASED ON LACK OF UPSTREAM OBSERVATIONS
WITH IFR CIGS...AND FORECAST SOUNDINGS WHICH SUPPORT KEEPING CIGS AT
OR ABOVE ABOUT 2KFT. DEFINITE LULL IN THE WAKE OF THE COLD FRONT
AFTER ABOUT 18-20Z ACROSS THE TAF SITES WITH DRYING IN THE BOUNDARY
LAYER WHICH SHOULD ALLOW CIGS TO LIFT A BIT AS RAIN PUSHES EAST.
HOWEVER...MAY STILL BE A BIT OF DRIZZLE IN THE BROADER SCALE LIFT IN
THE DRY SLOT OF THE LARGE LOW PRESSURE. EXPECT CIGS TO COME BACK
DOWN LATER IN THE NIGHT AS COLD AIR FILTERS IN...AND DEFORMATION
RAIN/SNOW ENCROACHES FROM THE WEST. WILL SEE THIS RAIN/SNOW MIX
THROUGH MUCH OF FRIDAY WITH LIKELY MVFR CIGS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...DAS
AVIATION...BINAU
Hazardous weather outlook, Nov 6, 4:49 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
449 AM CST THU NOV 6 2008
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-071100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
449 AM CST THU NOV 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A FEW THUNDERSTORMS WILL ACCOMPANY THE RAIN MOVING THROUGH
THE AREA TODAY. NO SEVERE WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AS COLDER AIR MOVES INTO THE AREA...LIGHT RAIN WILL MIX WITH AND THEN
CHANGE OVER TO SNOW FROM LATE THURSDAY NIGHT THROUGH FRIDAY. LIGHT
SNOW IS THEN EXPECTED TO BE THE ONLY PRECIPITATION TYPE FRIDAY NIGHT
AND SATURDAY. SOME LIGHT ACCUMULATIONS ON GRASSY AREAS WILL BE
POSSIBLE...BUT TRAVEL IS NOT EXPECTED TO BE AFFECTED WITH ROAD
SURFACES REMAINING WARM.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
BINAU
Strong Wind, Mower
- When
- November 6, 10:40 AM CST
- Where
- Mower forecast zone
- Measured
- 47 kt (54 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Trees were knocked down and small sheds damaged.
Strong Wind, Mower
- When
- November 6, 10:45 AM CST
- Where
- Mower forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 43.672, -92.752 (the zone’s center; the record gives no point)
Power lines and trees were knocked down. A few trees were blocking roads.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Colorado, November 6, 20081 injured · $500,000 · 68 kt wind · 6 events
- High Wind in Kansas, November 6, 2008$94,000 · 63 kt wind · 6 events
- Winter Storm and High Wind in Nebraska, November 6 to 7, 2008$30,000 · 56 kt wind · 20 events
- Wildfire in Texas, November 6, 2008$71,000 · 1 event
- Blizzard and Winter Weather in South Dakota, November 6 to 7, 200836 events
- High Wind in Wyoming, November 6, 2008$20,000 · 70 kt wind · 2 events
- Winter Storm in North Dakota, November 6 to 7, 200811 events
- High Wind in Kansas, November 6, 200855 kt wind · 7 events
- High Wind in Kansas, November 6, 2008$10,000 · 61 kt wind · 7 events
- Winter Storm in Nebraska, November 6, 20086 events
- High Wind in Minnesota, November 6, 200855 kt wind · 5 events
- Winter Storm in South Dakota, November 6 to 7, 20084 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136594, 136596.